Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 373, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 13, 2011, 3:09 PM CDT for Jefferson County, Alabama. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2011, 3:09 PM CDT (20:09 UTC)
- Expired
- Jul 13, 2011, 3:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 32 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 3:20 PM CDT | HAIL 1 | 2 S Sylvan Springs, AL | HAIL UP TO QUARTER SIZE REPORTED JUST SOUTH OF SYLVAN SPRINGS. WINDS OF 50 MPH ESTIMATED AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1849 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
736
WUUS54 KBMX 132009
SVRBMX
ALC073-132045-
/O.NEW.KBMX.SV.W.0373.110713T2009Z-110713T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
309 PM CDT WED JUL 13 2011
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN JEFFERSON COUNTY IN ALABAMA...
* UNTIL 345 PM CDT
* AT 306 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SYLVAN
SPRINGS...OR 8 MILES NORTHWEST OF HUEYTOWN...AND MOVING SOUTHEAST
AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
HUEYTOWN...FAIRFIELD...BESSEMER...HOMEWOOD...VESTAVIA HILLS...
ADAMSVILLE...MAYTOWN AND SYLVAN SPRINGS.
THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 252 THROUGH 261...
INTERSTATE 459 EXIT NUMBERS 1 THROUGH 19...
INTERSTATE 20 EXIT NUMBERS 104 THROUGH 125...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3344 8672 3325 8705 3327 8707 3328 8707
3328 8708 3347 8732 3364 8693
TIME...MOT...LOC 2009Z 316DEG 21KT 3350 8709
$$1 follow-up statement
157
WWUS54 KBMX 132026
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
326 PM CDT WED JUL 13 2011
ALC073-132045-
/O.CON.KBMX.SV.W.0373.000000T0000Z-110713T2045Z/
JEFFERSON AL-
326 PM CDT WED JUL 13 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
JEFFERSON COUNTY UNTIL 345 PM CDT...
AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HUEYTOWN...MOVING SOUTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
HUEYTOWN...FAIRFIELD...BESSEMER...VESTAVIA HILLS...HOMEWOOD...NORTH
JOHNS...ENSLEY...BRIGHTON AND MADISON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3344 8672 3325 8705 3327 8707 3328 8707
3328 8708 3347 8732 3364 8693
TIME...MOT...LOC 2025Z 316DEG 21KT 3345 8704
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 12:38 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 13, 12:38 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1238 PM CDT WED JUL 13 2011 .UPDATE...FOR MORNING TRENDS AND 18Z AVIATION. && .DISCUSSION... NO CHANGES NEEDED TO THE FORECAST THIS MORNING. HOT AND MUGGY AGAIN TODAY WITH A FEW ISOLATED THUNDERSTORMS ALREADY DEVELOPING. THERE IS NOTICEABLE BOUNDARY MOVING IN FROM THE NORTH THAT COULD PRODUCE MORE WIDESPREAD COVERAGE IN THE NORTHWESTERN COUNTIES ALONG WITH APPROACHING SHORTWAVE. WILL SEE HOW THINGS DEVELOP BUT CURRENT 50 POP LOOKS GOOD AT THE MOMENT. && .AVIATION...18Z TAF DISCUSSION. SCATTERED SHOWERS AND THUNDERSTORMS FOR TODAY AS THE UPPER RIDGE HAS SHIFTED BACK TO THE PLAINS STATES AS AN UPPER TROUGH APPROACHES THE DEEP SOUTH. PRECIPITATION COVERAGE WILL DECREASE TONIGHT WITH SOME PATCHY BR POSSIBLE. OTHERWISE VFR CONDITIONS. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 88
Hazardous weather outlook, Jul 13, 1:21 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 121 PM CDT WED JUL 13 2011 ALZ011>015-017>050-141822- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 121 PM CDT WED JUL 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON THROUGH 8 PM... WITH DAMAGING WINDS AS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 13, 1:50 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 150 PM CDT WED JUL 13 2011 ALZ022-131915- PICKENS AL- 150 PM CDT WED JUL 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PICKENS COUNTY UNTIL 215 PM CDT... AT 145 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR REFORM...MOVING SOUTHEAST AT 15 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... GORDO... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3328 8784 3323 8798 3339 8804 3345 8791 TIME...MOT...LOC 1850Z 336DEG 12KT 3336 8795 61
Special weather statement, Jul 13, 2:25 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 PM CDT WED JUL 13 2011
ALZ013-132000-
FAYETTE AL-
225 PM CDT WED JUL 13 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FAYETTE COUNTY UNTIL 300
PM CDT...
AT 222 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BERRY...OR 14 MILES SOUTH OF CARBON HILL...MOVING
SOUTH AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BOLEY SPRINGS...
BERRY...
BANKSTON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3378 8768 3380 8755 3374 8753 3370 8753
3369 8751 3361 8748 3361 8771
TIME...MOT...LOC 1925Z 015DEG 8KT 3370 8759
61Special weather statement, Jul 13, 2:30 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 PM CDT WED JUL 13 2011
ALZ014-132000-
WINSTON AL-
230 PM CDT WED JUL 13 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WINSTON COUNTY UNTIL 300
PM CDT...
AT 228 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ASHBANK TO HELICON...AND
MOVING SOUTH AT 5 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
ARLEY...
ASHBANK...
POPLAR SPRINGS...
FALLS CITY...
MCDOWELL CAMP GROUNDS...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3423 8711 3402 8711 3399 8738 3400 8760
3404 8761
TIME...MOT...LOC 1931Z 352DEG 5KT 3401 8750 3413 8713
61Special weather statement, Jul 13, 2:41 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 241 PM CDT WED JUL 13 2011 ALZ023-132015- TUSCALOOSA AL- 241 PM CDT WED JUL 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TUSCALOOSA COUNTY UNTIL 315 PM CDT... AT 237 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR MCFARLAND MALL...OR 9 MILES SOUTH OF HOLT...MOVING SOUTH AT 10 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... DUNCANVILLE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3301 8739 3301 8755 3317 8753 3317 8738 TIME...MOT...LOC 1942Z 357DEG 9KT 3311 8746 61
Special weather statement, Jul 13, 2:45 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 245 PM CDT WED JUL 13 2011 ALZ024-025-132015- JEFFERSON AL-SHELBY AL- 245 PM CDT WED JUL 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHELBY AND EASTERN JEFFERSON COUNTIES UNTIL 315 PM CDT... AT 241 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR BARBER MOTORSPORTS PARK...OR NEAR LEEDS. THIS STORM WAS NEARLY STATIONARY. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... LEEDS... VANDIVER... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3354 8649 3345 8649 3346 8664 3357 8665 TIME...MOT...LOC 1945Z 277DEG 0KT 3352 8661 61
Special weather statement, Jul 13, 2:56 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
256 PM CDT WED JUL 13 2011
ALZ026-132030-
ST. CLAIR AL-
256 PM CDT WED JUL 13 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. CLAIR COUNTY UNTIL
330 PM CDT...
AT 255 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ASHVILLE TO ARGO...AND
MOVING SOUTH AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
ODENVILLE...
MOODY...
MARGARET...
BRANCHVILLE...
BALD ROCK...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3370 8617 3370 8619 3368 8621 3366 8617
3362 8617 3355 8654 3365 8654 3366 8652
3373 8652 3391 8618
TIME...MOT...LOC 1957Z 002DEG 8KT 3385 8623 3367 8651
61The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:06 PM CDT | Special Weather Statement | BMX | Bibb | 39 min |
| Jul 12, 7:27 PM CDT | Special Weather Statement | BMX | Hale | 33 min |
| Jul 12, 7:50 PM CDT | Special Weather Statement | BMX | Lowndes | 25 min |
| Jul 13, 1:18 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 27 min |
| Jul 13, 1:50 PM CDT | Special Weather Statement | BMX | Pickens | 25 min |
| Jul 13, 2:25 PM CDT | Special Weather Statement | BMX | Fayette | 35 min |
| Jul 13, 2:30 PM CDT | Special Weather Statement | BMX | Winston | 30 min |
| Jul 13, 2:41 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 34 min |
| Jul 13, 2:45 PM CDT | Special Weather Statement | BMX | Shelby | 30 min |
| Jul 13, 2:56 PM CDT | Special Weather Statement | BMX | St. Clair | 34 min |
| Jul 13, 3:38 PM CDT | Areal Flood Advisory | BMX | Jefferson | 112 min |
| Jul 13, 3:46 PM CDT | Special Weather Statement | BMX | Macon | 44 min |
| Jul 13, 4:12 PM CDT | Special Weather Statement | BMX | Sumter | 33 min |
| Jul 13, 4:15 PM CDT | Special Weather Statement | BMX | Lamar | 30 min |
| Jul 13, 4:37 PM CDT | Special Weather Statement | BMX | Marengo | 23 min |
| Jul 13, 5:15 PM CDT | Special Weather Statement | BMX | Dallas | 30 min |
| Jul 13, 5:19 PM CDT | Special Weather Statement | BMX | Elmore | 26 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.